Change search
ReferencesLink to record
Permanent link

Direct link
Weak shock waves for the general discrete velocity model of the Boltzmann equation
Karlstad University, Faculty of Technology and Science, Department of Mathematics. (Kinetisk teori)
Karlstad University, Faculty of Technology and Science, Department of Mathematics. (Kinetisk teori)
2007 (English)In: Communications in Mathematical Sciences, ISSN 1539-6746, Vol. 5, no 4, 815-832 p.Article in journal (Refereed) Published
Abstract [en]

We study the shock wave problem for the general discrete velocity model (DVM), with an arbitrary finite number of velocities. In this case the discrete Boltzmann equation becomes a system of ordinary differential equations (dynamical system). Then the shock waves can be seen as heteroclinic orbits connecting two singular points (Maxwellians). In this paper we give a constructive proof for the existence of solutions in the case of weak shocks. We assume that a given Maxwellian is approached at infinity, and consider shock speeds close to a typical speed c, corresponding to the sound speed in the continuous case. The existence of a non-negative locally unique (up to a shift in the independent variable) bounded solution is proved by using contraction mapping arguments (after a suitable decomposition of the system). This solution is shown to tend to a Maxwellian at minus infinity. Existence of weak shock wave solutions for DVMs was proved by Bose, Illner and Ukai in 1998. In this paper, we give a constructive proof following a more straightforward way, suiting the discrete case. Our approach is based on earlier results by the authors on the main characteristics (dimensions of corresponding stable, unstable and center manifolds) for singular points to general dynamical systems of the same type as in the shock wave problem for DVMs. The same approach can also be applied for DVMs for mixtures

Place, publisher, year, edition, pages
Somerville, MA: International Press of Boston , 2007. Vol. 5, no 4, 815-832 p.
Keyword [en]
Boltzmann equation, discrete velocity models, shock waves
National Category
Mathematics
Research subject
Mathematics
Identifiers
URN: urn:nbn:se:kau:diva-25701OAI: oai:DiVA.org:kau-25701DiVA: diva2:599480
Funder
Swedish Research Council, 2003-5357Swedish Research Council, 2006-3404
Available from: 2013-01-22 Created: 2013-01-22 Last updated: 2013-02-12Bibliographically approved

Open Access in DiVA

No full text

Other links

Journal issueFull article

Search in DiVA

By author/editor
Bernhoff, NiclasBobylev, Alexander
By organisation
Department of Mathematics
Mathematics

Search outside of DiVA

GoogleGoogle Scholar

Total: 28 hits
ReferencesLink to record
Permanent link

Direct link